Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2017, 11:08 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 27, 2017, 11:43 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 11:10 PM CDT | HAIL 1 | 1 Ssw Current Lake, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KFSD 280408
SVRFSD
MNC083-101-280500-
/O.NEW.KFSD.SV.W.0097.170628T0408Z-170628T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1108 PM CDT TUE JUN 27 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyon County in southwestern Minnesota...
Murray County in southwestern Minnesota...
* Until midnight CDT
* At 1107 PM CDT, a severe thunderstorm was located over Current
Lake, or 11 miles northwest of Slayton, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Currie and Lake Shetek State Park around 1130 PM CDT.
Tracy around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Avoca,
Iona, Hadley and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9559 4419 9549 4393 9547 4390 9603
4418 9604 4428 9560
TIME...MOT...LOC 0407Z 251DEG 25KT 4411 9592
HAIL...1.25IN
WIND...60MPH
$$
Hanko2 follow-up statements
217
WWUS53 KFSD 280421
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1121 PM CDT TUE JUN 27 2017
MNC083-101-280500-
/O.CON.KFSD.SV.W.0097.000000T0000Z-170628T0500Z/
Lyon MN-Murray MN-
1121 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN LYON AND NORTHERN MURRAY COUNTIES...
At 1120 PM CDT, a severe thunderstorm was located near Lake Shetek
State Park, or 10 miles north of Slayton, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Currie and Lake Shetek State Park around 1130 PM CDT.
Tracy around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Hadley
and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9559 4419 9549 4400 9548 4394 9594
4422 9588 4428 9560
TIME...MOT...LOC 0420Z 251DEG 25KT 4414 9580
HAIL...1.25IN
WIND...60MPH
$$
Hanko880
WWUS53 KFSD 280443
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1143 PM CDT TUE JUN 27 2017
MNC083-101-280452-
/O.CAN.KFSD.SV.W.0097.000000T0000Z-170628T0500Z/
Lyon MN-Murray MN-
1143 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND NORTHERN
MURRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Minnesota.
LAT...LON 4420 9559 4419 9549 4400 9548 4394 9594
4422 9588 4428 9560
TIME...MOT...LOC 0440Z 251DEG 25KT 4419 9560
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:58 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jun 27, 3:58 PM CDT, 7 hours 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 358 PM CDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 357 PM CDT Tue Jun 27 2017 Focus through tonight remains on convective timing/location and associated severe threat. Gusty southerly winds across the region are beginning to draw boundary layer moisture northward into the area, though surface dew points in the mid-upper 40s still quite prevalent in our forecast area as of 19Z. Exception extends from south central South Dakota eastward along the Missouri River, where dew points in the mid-upper 50s are more common. Advection of this moisture is expected to continue into the evening, as the southerly winds continue beneath an increasing low level jet. Otherwise the forecast soundings depict plenty of dry air above 850mb in advance of the storms, leading to the enhanced wind threat as indicated by SPC into our far southern zones. Still concerned that fairly deep stable layer beneath 850mb will limit strongest winds from reaching the surface, but with 50+ kts of wind flow within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly perpendicular to expected north-south line, accelerating storms should be able to tap this and bring potential for severe gusts to the surface as the storms progress eastward. As far as timing, CAMs have been fairly consistent showing initial discrete storm development over the Nebraska panhandle/far southwest South Dakota mid-late afternoon. This activity gradually congeals into a line from south central South Dakota into central Nebraska through the early evening, with more isolated activity developing northward into central South Dakota as the mid-upper level wave translates eastward into the area. Leading edge of the line has been projected to reach our far southwest corner by 01Z-02Z, developing eastward into the I-29 corridor by 04Z-05Z, then continuing into southwest Minnesota/northwest Iowa during the overnight hours. Most favorable parameters for damaging wind threat wane or move southeast of our forecast area by 08Z-09Z, though lagging showers and storms will continue across eastern parts of the area through the early morning hours Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 357 PM CDT Tue Jun 27 2017 Relatively slow evolving pattern through the extended with large trough intensifying over Alberta on Wednesday and then gradually shifting east into the Great Lakes region over the weekend. Weak surface ridge moves through the area on Wednesday night leading to good radiational cooling and overnight lows a few degrees below normal. On Thursday, a shortwave train is expected to move across the area leading to showers and storms. While the main surface warm front looks to be located close to I-80, much of the instability appears to be focused further to the south. With abundant cloud cover and rain, have lowered forecast highs toward the cooler end of guidance. Looks like a relatively cool weekend on the backside of the upper trough across the Great Lakes region with northwest flow prevailing over the Northern Plains. A series of short waves are expected to move from the Pacific Northwest on Saturday into the Central Plains on Sunday night. Low level moisture and instability looks fairly limited, so for now just have general thunderstorm mention on Sunday night. Near seasonal temperatures with a warming trend is expected the first half of next week as a weak upper level ridge builds into the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Jun 27 2017 Primary aviation concerns through the afternoon/early evening will focus on gusty southerly winds, gusting to 25-35kt, especially along and west of I-29 corridor. After 01Z, attention turns to increasing convective threat in central South Dakota, with the potential for thunderstorms spreading east across the forecast area through the late evening and overnight. Greatest chances for thunder look to be at KFSD/KSUX after 03Z-04z, with more spotty activity during the mid-late evening for KHON. Isolated stronger storms could produce wind gusts in excess of 45-50kt, with KSUX currently having the greatest risk of these damaging winds. Areas of MVFR-IFR conditions will accompany the thunderstorms. Any lingering convection in northwest IA/southwest MN at daybreak Wednesday should exit to the east by the end of this TAF period. Areas MVFR ceilings could lag behind the exiting precipitation, but confidence not high enough to include this in the TAFs at this time. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...BT AVIATION...JH
Hazardous weather outlook, Jun 27, 12:00 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1200 PM CDT Tue Jun 27 2017 SDZ038-050-052>054-057>061-063>066-068-069-281700- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the evening hours. A few storms could be severe, with the main threats being large hail up to the size of golf balls, and strong wind gusts of 60 to 70 mph. The greatest potential for large hail appears to be west of the James River Valley, while the greatest threat for damaging winds near and south of Interstate 90. An isolated tornado cannot be ruled out, especially toward central South Dakota in the early and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 7 pm to midnight Tuesday evening. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 062-281700- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- Minnehaha- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop very late this evening and last until after midnight. A few storms could approach severe limits, the main threats being large hail up to the size of quarters, and strong wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Lincoln SD-Clay SD-Union- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the late evening hours and last into the overnight. A few storms may be severe, with the main threats damaging winds of 60 to 70 mph. Areas near the Interstate 29 corridor may also see large hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 10 pm this evening until 3 am early Wednesday.
In the hours before
Local storm report, Jun 27, 10:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL ARMOUR 43.31N 98.35W
06/27/2017 E1.25 INCH DOUGLAS SD TRAINED SPOTTER
&&
TRMLocal storm report, Jun 27, 11:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 4 E ARMOUR 43.33N 98.27W
06/27/2017 E0.88 INCH DOUGLAS SD TRAINED SPOTTER
&&
TRMLocal storm report, Jun 27, 11:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL TEA 43.45N 96.84W
06/27/2017 E1.50 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:02 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 43 min |
| Jun 27, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 28 min |
| Jun 27, 11:39 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.